Flash Flood, Labette
- When
- May 9, 2:08 AM CST to 3:00 AM CST
- Where
- Labette County, 4 mi N of Edna
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Highway 101 was closed due to high water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 1:08 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 208 AM CDT THU MAY 9 2002 ...PRELIMINARY DISCUSSION FOR PRE-COORDINATION PURPOSES ONLY... FCST CONCERNS... NOT MUCH FOR A CHG/ AT LEAST LESS IMPORTANT ONES :-) PCPN/CNVTV CHCS AGAIN BY FRI AFTN/NGT INTO THE WEEKEND... AFTER SVRL DAYS OF SVR WX...IT LOOKS LIKE THE CWA WL GET A BRK TODAY/TNGT. ONGOING CNVTN/MCS WL EXIT SERN KS BFR ZFP ISSUANCE. HOWEVER NARROW LN OF ELEVATED SHWRS-SPRINKLES UNDER UPR TROF WL AFFECT THE CWA FOR A BRIEF TIME UNTIL MID-MRNG. OTHERWISE TREND IS FOR ONE OF DRIER AND COOLER WX THRU TNGT WITH CLRG SKIES. GOING FCST TEMPS TODAY AND TNGT LOOK RSNBL...SO LTL CHG XPCTD THERE. ON FRI...SOME MSTR INCRS WITH RETURN LO LVL FLO/ISENTROPIC LIFT THRU THE DAY. XPCT TO SEE SOME ELEVATED PCPN...MAINLY LGT SHWRS EARLY ON...WITH CHCS FOR TSRA LATER IN THE DAY WITH WK INSTBY PRESENT. BETTER CHCS FOR CNVTN LOOK TO BE FRI NGT INTO SAT...WITH STGR MSTR FLUX/WAA ACRS THE CWA. TEMP-WISE...WL SHADE MAXS A LTL LWR ON FRI WITH INCRS IN CLOUDS AND CHCS OF SCT PCPN. SUSPECT MAXS WL BE A LTL WARMER THAN CURRENTLY HAVE ON SAT...DESPITE SCT CNVTN...GIVEN STRENGTH OF LO LVL FLO AND WARM/MOIST ADVTN. PRELIM ISC GRIDS ARE OUT THRU SAT FOR NDFD SITES. DARMOFAL .ICT...NONE.
KSZ071-072-094>096-098>100-090316-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT WED MAY 8 2002
SEVERE THUNDERSTORM WATCH 259 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST KANSAS...
ELK CHAUTAUQUA WOODSON
WILSON MONTGOMERY
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR THROUGH
THE NIGHTTIME HOURS...HOWEVER THE THREAT FOR SEVERE WEATHER HAS
ENDED. REMEMBER...A FLOOD WATCH REMAINS IN EFFECT AND ADDITIONAL
RAINS MAY PRODUCE FLOODING.KSZ032-033-047>053-067>072-082-083-091>096-098>100-090451- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 951 PM CST WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090452- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 952 PM CST WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1112 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 6 NW MOUND RIDGE KS TORNADO
05/08/02 MCPHERSON REPORTED BY TV STATION
(KSNW)
0313 PM 4 S GARDEN PLAIN KS .75 INCH HAIL
05/08/02 SEDGWICK REPORTED BY LAW
ENFORCEMENT
0321 PM 2 W CANTON KS 1.75 INCH HAIL
05/08/02 MCPHERSON REPORTED BY KSNW CHASERS
0332 PM 3 W GARDEN PLAIN KS 1.75 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0332 PM NORWICH KS 1.25 INCH HAIL
05/08/02 KINGMAN REPORTED BY TRAINED
SPOTTER
0340 PM 2 NE NORWICH KS 1.00 INCH HAIL
05/08/02 KINGMAN REPORTED BY LAW
ENFORCEMENT
0341 PM 4 N GOESSEL KS TORNADO
05/08/02 MARION REPORTED BY SHERIFF
0350 PM NORWICH KS 1.00 INCH HAIL
05/08/02 KINGMAN REPORTED BY TRAINED
SPOTTER
0355 PM 1 S LEHIGH KS TORNADO
05/08/02 MARION REPORTED BY PUBLIC
0409 PM 7 SW ANTHONY KS TORNADO
05/08/02 HARPER LAW ENFORCEMENT REPORTED A
TORNADO ON THE GROUND
0410 PM MAIZE KS 1.25 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0411 PM 2 W ANTHONY KS .75 INCH HAIL
05/08/02 HARPER REPORTED BY LAW
ENFORCEMENT
0418 PM LINCOLNVILLE KS .88 INCH HAIL
05/08/02 MARION REPORTED BY LAW
ENFORCEMENT
0420 PM LINCOLNVILLE KS .75 INCH HAIL
05/08/02 MARION REPORTED BY LAW
ENFORCEMENT
0428 PM WICHITA KS .75 INCH HAIL
05/08/02 SEDGWICK REPORTED AT WICHITA MID
CONTINENT AIRPORT
0425 PM PILSEN KS 2.75 INCH HAIL
05/08/02 MARION REPORTED BY LAW
ENFORCEMENT
0430 PM WICHITA KS .75 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0433 PM WICHITA KS .75 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0435 PM WICHITA KS 1.00 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0435 PM 6 SW ANTHONY KS 1.75 INCH HAIL
05/08/02 HARPER REPORTED BY TRAINED
SPOTTER
0437 PM WICHITA KS FLASH FLOOD
05/08/02 SEDGWICK LAW ENFORCEMENT REPORTED
STREET FLOODING
0438 PM 2 S ANTHONY KS .88 INCH HAIL
05/08/02 HARPER REPORTED BY LAW
ENFORCEMENT
0442 PM WICHITA KS .88 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0444 PM WALDRON KS 1.00 INCH HAIL
05/08/02 HARPER REPORTED BY TRAINED
SPOTTER
0447 PM WICHITA KS .75 INCH HAIL
05/08/02 SEDGWICK DIME SIZE HAIL REPORTED AT
WICHITA STATE UNIVERSITY
0448 PM 2 W HYMER KS 1.00 INCH HAIL
05/08/02 CHASE REPORTED BY LAW
ENFORCEMENT
0452 PM WICHITA KS 1.75 INCH HAIL
05/08/02 SEDGWICK GOLFBALL SIZE HAIL
REPORTED AT 21ST AND WACO
0458 PM 10 N EL DORADO KS 60 MPH TSTM WIND GUST
05/08/02 BUTLER REPORTED BY PUBLIC
0500 PM 2.5 SE ARGONIA KS TORNADO
05/08/02 SUMNER TRAINED SPOTTER REPORTED
TORNADO BRIEFLY TOUCHED
DOWN
0500 PM WICHITA KS 60 MPH TSTM WIND GUST
05/08/02 SEDGWICK ROOF DAMAGE REPORTED BY
LAW ENFORCEMENT
0501 PM 5 N ANDOVER KS .75 INCH HAIL
05/08/02 BUTLER REPORTED BY LAW
ENFORCEMENT
0503 PM 5 N ANDOVER KS 1.00 INCH HAIL
05/08/02 BUTLER REPORTED BY LAW
ENFORCEMENT
0505 PM 3 E KECHI KS .75 INCH HAIL
05/08/02 SEDGWICK REPORTED BY TRAINED
SPOTTER
0507 PM FREEPORT KS .75 INCH HAIL
05/08/02 HARPER REPORTED BY LAW
ENFORCEMENT
0510 PM 10 E STRONG CITY KS TORNADO
05/08/02 CHASE TRAINED SPOTTER REPORTED
TORNADO ON GROUND
0525 PM 5 E WHITEWATER KS 1.00 INCH HAIL
05/08/02 BUTLER REPORTED BY TRAINED
SPOTTER
0529 PM BENTON KS 1.00 INCH HAIL
05/08/02 BUTLER REPORTED BY LAW
ENFORCEMENT
0542 PM WELLINGTON KS .75 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0545 PM WELLINGTON KS 1.00 INCH HAIL
05/08/02 SUMNER
0547 PM WELLINGTON KS 1.75 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0602 PM EL DORADO KS 60 MPH TSTM WIND GUST
05/08/02 BUTLER REPORTED BY TRAINED
SPOTTER
0604 PM OXFORD KS 1.00 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0605 PM 4 N ANDOVER KS FLASH FLOOD
05/08/02 BUTLER LAW ENFORCEMENT REPORTED 4
INCHES OF WATER OVER ROAD
0610 PM EL DORADO LAKE KS 60 MPH TSTM WIND GUST
05/08/02 BUTLER REPORTED BY TRAINED
SPOTTER
0615 PM 1 S PERTH KS .75 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0615 PM 4 SW AUGUSTA KS .75 INCH HAIL
05/08/02 BUTLER REPORTED BY TRAINED
SPOTTER
0624 PM 4 SE WELLINGTON KS 1.75 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0632 PM EL DORADO KS .88 INCH HAIL
05/08/02 BUTLER REPORTED BY TRAINED
SPOTTER
0632 PM 2 NW UDALL KS .88 INCH HAIL
05/08/02 COWLEY REPORTED BY TRAINED
SPOTTER
0635 PM 2E UDALL KS .75 INCH HAIL
05/08/02 COWLEY REPORTED BY TRAINED
SPOTTER
0644 PM 6 N CALDWELL KS 1.00 INCH HAIL
05/08/02 SUMNER REPORTED BY TRAINED
SPOTTER
0648 PM 3 S GEUDA SPRINGS KS TORNADO
05/08/02 SUMNER TRAINED SPOTTER REPORTED A
TORNADO ON GROUND
0654 PM 2 NE GEUDA SPRINGS KS TORNADO
05/08/02 COWLEY TRAINED SPOTTER REPORTED
TORNADO ON GROUND
0715 PM BURDEN KS 1.00 INCH HAIL
05/08/02 COWLEY REPORTED BY TRAINED
SPOTTER
0725 PM CAMBRIDGE KS 1.00 INCH HAIL
05/08/02 COWLEY REPORTED BY TRAINED
SPOTTER
0750 PM MOLINE KS .75 INCH HAIL
05/08/02 ELK REPORTED BY TRAINED
SPOTTER
0750 PM CEDAR VALE KS 60 MPH TSTM WIND GUST
05/08/02 CHAUTAUQUA REPORTED BY TRAINED
SPOTTER
0802 PM 10 NW SEDAN KS .75 INCH HAIL
05/08/02 CHAUTAUQUA REPORTED BY TRAINED
SPOTTER
0808 PM 6 N SEDAN KS 1.25 INCH HAIL
05/08/02 CHAUTAUQUA REPORTED BY TRAINED
SPOTTER
0842 PM ELK CITY KS .75 INCH HAIL
05/08/02 MONTGOMERY REPORTED BY PUBLIC
0902 PM COFFEYVILLE KS 58 MPH TSTM WIND GUST
05/08/02 MONTGOMERY COFFEYVILLE AIRPORT ASOS
REPORTED 50 KT TSTM GUST
0916 PM EDNA KS 60 MPH TSTM WIND GUST
05/08/02 LABETTE REPORTED BY TRAINED
SPOTTER
EKSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
145 AM CDT THU MAY 9 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM COFFEYVILLE KS TSTM WIND GUST
05/08/02 MONTGOMERY 7 BUSINESSES DOWNTOWN HAD
BROKEN WINDOWS AND TREE
LIMBS DOWN. THERE WAS ALSO
SOME DAMAGE TO CARS.
0113 AM 7 W ALTAMONT KS FLASH FLOOD
05/09/02 LABETTE LAW ENFORCEMENT REPORTED
HIGHWAY 101 HAS BEEN CLOSED
DUE TO WATER OVER ROAD. LOW
WATER CROSSINGS AND GRAVEL
ROADS COVERED IN WATER
FRANKThe Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 07:53 UTC.
1 flash flood. Local standard time, as filed.
Highway 101 was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288830.